Hail, Lincoln
- When
- May 22, 3:40 PM MST
- Where
- Lincoln County, Troy
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.650, -115.883
Strong thunderstorms moved through Northwest Montana during the late afternoon and early evening hours. Strong thunderstorm winds blew over numerous trees onto power lines and poles west of Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
Strong thunderstorms moved through Northwest Montana during the late afternoon and early evening hours. Strong thunderstorm winds blew over numerous trees onto power lines and poles west of Plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at May 22, 3:31 PM MST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 431 PM MDT MON MAY 22 2006 .UPDATE...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF CENTRAL IDAHO AND WESTERN MONTANA THIS EVENING. HAVE UPDATED THE CURRENT FORECAST TO REFLECT THIS WATCH. && AVIATION...SHOWERS AND THUNDERSTORMS WILL PRODUCE WILL IMPACT AIR TRAVEL THROUGH WESTERN MONTANA AND CENTRAL IDAHO TONIGHT. DUE TO A COMMUNICATIONS FAILURE AND THUNDERSTORMS IN THE FORECAST WILL NOT BE ISSUING A TAF FOR THE SALMON TERMINAL...PLEASE SEE APPROPRIATE TAFS AND TWEBS. HYDROLOGY...ALTHOUGH RIVERS THROUGH THE AREA CONTINUE TO RUN HIGH...MOST HAVE CRESTED AND ARE BELOW FLOOD STAGE. THE EXCEPTION IS THE SALMON RIVER NEAR SALMON WHICH HAS CRESTED AND IS EXPECTED TO FALL BELOW FLOOD STAGE TONIGHT. && .PREV DISCUSSION... (ISSUED 153 PM MDT MON MAY 22 2006) SHORT TERM...THOUGH THROUGH WEDNESDAY...AN TROUGH OF LOW PRESSURE IS EXPECTED TO SWING THROUGH THE NORTHWEST TONIGHT. THIS TROUGH IS ASSOCIATED WITH A LARGE LOW PRESSURE SYSTEM PRESENTLY LOCATED OFF THE COAST OF WASHINGTON STATE. WITH ALREADY MOIST AND UNSTABLE CONDITIONS IN PLACE OVER MUCH OF THE NORTHWEST...THIS TROUGH SHOULD PROVIDE EXTRA LIFT TO PRODUCE THUNDERSTORMS THOUGH CENTRAL IDAHO AND WESTERN MONTANA TONIGHT. THE STRONGEST OF THESE STORMS SHOULD BE OVER CENTRAL IDAHO AND NORTHWEST MONTANA AS THEYVE HAD LESS CLOUDS TODAY AND HAVE THE WARMEST SURFACE TEMPERATURES. SOUTHWEST FLOW WILL SET UP AGAIN TOMORROW. WITH LITTLE CHANGE IN AIRMASS...WE SHOULD SEE ISOLATED TO SCATTERED THUNDERSTORMS DEVELOP AGAIN TOMORROW AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE AS STRONG OR LONG LIVED AS TONIGHT. DIURNAL THUNDERSTORMS EXPECTED AGAIN WEDNESDAY AFTERNOON...MAINLY IN THE SOUTH. LONG TERM...GOOD GLOBAL FORECAST MODEL AGREEMENT TODAY REGARDING THE LATTER HALF OF THIS WEEK INTO THE WEEKEND. STRONG AND MOIST SOUTHWESTERLY FLOW ALOFT CONTINUES WEDNESDAY NIGHT INTO THURSDAY. PLENTY OF SUBTROPICAL PACIFIC MOISTURE BEING ENTRAINED INTO THIS SYSTEM SO MOISTURE NOT EXPECTED TO BE AN ISSUE. GFS HAS BEEN QUITE CONSISTENT STALLING A COLD FRONT FROM ABOUT A GRANGEVILLE ID ESSEX MT LINE WEDNESDAY EVENING. THIS FRONT THEN BECOMES THE FOCUS FOR SHOWER AND THUNDERSTORM FORMATION THURSDAY AFTERNOON AND EVENING OVER NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. A SHORT WAVE TROUGH AND ASSOCIATED JET STREAK ARE EXPECTED TO EJECT OUT OF THE CLOSED LOW THURSDAY NIGHT INTO FRIDAY AND PRODUCE STRONG LIFT OVER THE AREA. THIS LIFT WILL COMBINE WITH PLENTIFUL MOISTURE AND A STALLED SURFACE AND MID-LEVEL BOUNDARY/FRONT TO CREATE WIDESPREAD SHOWERS AND THUNDERSTORMS ON FRIDAY. MODELS THEN BRING ASHORE THE MAIN UPPER LOW FRIDAY EVENING. A BRIEF BREAK IN THE ACTION IS FORECAST FOR FRIDAY NIGHT BEFORE THE MAIN LOW MOVES OVERHEAD DURING THE DAY SATURDAY BRINING ANOTHER WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS...LOCALLY HEAVY THROUGH SATURDAY NIGHT. INCREASED PROBABILITY OF PRECIPITATION IN ZONE FORECASTS ACCORDINGLY. THIS SYSTEM HAS THE POTENTIAL TO PRODUCE SEVERAL BOUTS OF WIDESPREAD SIGNIFICANT RAINFALL AND SOME HIGH MOUNTAIN SNOWFALL TO MANY AREAS THROUGH THE WEEKEND. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...SEVERE THUNDERSTORM WATCH NUMBER 377 IN EFFECT UNTIL 11 PM THIS EVENING... ID...SEVERE THUNDERSTORM WATCH NUMBER 377 IN EFFECT UNTIL 11 PM THIS EVENING... && UPDATE...GILCHRIST PREV DISCUSSION...STEGEMILLER/CHURCH AVIATION...GILCHRIST
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 1106 AM MDT MON MAY 22 2006 IDZ009-010-MTZ002-003-005>007-043-230515- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-WEST GLACIER REGION- FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- 1106 AM MDT MON MAY 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED. SOME STORMS MAY PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. RIVERS CONTINUE TO RUN HIGH. PLEASE SEE THESE HYDROLOGY PRODUCTS FOR FURTHER DETAILS: GTFFLSMSO GTFRVSMSO .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS WILL CONTINUE THROUGH SUNDAY. TEMPERATURES WILL COOL BY THE END OF THE WEEK...WHICH WILL HELP SLOW THE SNOW MELT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ005>008-230515- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 1006 AM PDT MON MAY 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO. .DAY ONE...THIS AFTERNOON AND TONIGHT AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED. SOME STORMS MAY BE STRONG AND PRODUCE HEAVY RAIN...HAIL AND STRONG GUSTY WINDS. RIVERS CONTINUE TO RUN HIGH. PLEASE SEE THESE HYDROLOGY PRODUCTS FOR FURTHER DETAILS: GTFFLSMSO GTFRVSMSO .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS WILL CONTINUE THROUGH SUNDAY. TEMPERATURES WILL COOL BY THE END OF THE WEEK...WHICH WILL HELP SLOW THE SNOW MELT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ001-004-230515- KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION- 1106 AM MDT MON MAY 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED. ISOLATED STRONG STORMS ARE POSSIBLE...PRODUCING HEAVY RAIN...HAIL AND STRONG GUSTY WINDS. RIVERS CONTINUE TO RUN HIGH. PLEASE SEE THESE HYDROLOGY PRODUCTS FOR FURTHER DETAILS: GTFFLSMSO GTFRVSMSO .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS WILL CONTINUE THROUGH SUNDAY. TEMPERATURES WILL COOL BY THE END OF THE WEEK...WHICH WILL HELP SLOW THE SNOW MELT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Spokane radar (KOTX), 168 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510123, 5510124, 5510122.